Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 76, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2024, 5:05 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 5:05 PM EDT (21:05 UTC)
- Expired
- Jul 17, 2024, 5:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:05 PM EDT | TSTM WND DMG | Deerfield, MA | Multple trees reported down on roads in Deerfield. Relayed via amateur radio. Time estimated via radar. |
| Jul 17, 5:06 PM EDT | TSTM WND DMG | 2 S Deerfield, MA | In South Deerfield a tree was reported down on a garage. Relayed via amateur radio. Time estimated via radar. |
| Jul 17, 5:11 PM EDT | TSTM WND DMG | Deerfield, MA | In Deerfield tree reported down blocking I-91 southbound, traffic stopped according to state police. Relayed via amateur radio. |
| Jul 17, 5:15 PM EDT | TSTM WND DMG | 1 Nnw Montague, MA | In Montague tree reported down in road. Relayed via amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS51 KBOX 172105
SVRBOX
MAC011-015-172130-
/O.NEW.KBOX.SV.W.0076.240717T2105Z-240717T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
505 PM EDT Wed Jul 17 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Central Hampshire County in western Massachusetts...
Franklin County in western Massachusetts...
* Until 530 PM EDT.
* At 505 PM EDT, a severe thunderstorm was located over Deerfield, or
near Greenfield, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Montague, Hadley,
Sunderland, Hatfield, Northfield, Williamsburg, Bernardston,
Buckland, Conway, Shelburne, Leverett, Erving, Shutesbury,
Ashfield, Colrain, and Gill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 7286 4270 7273 4271 7228 4237 7234
TIME...MOT...LOC 2105Z 270DEG 21KT 4253 7263
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:47 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 17, 3:47 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 PM EDT Wed Jul 17 2024
.SYNOPSIS...
Scattered showers and thunderstorms will move across the region this
evening before weakening. A cold front moves into the region
Thursday bringing lower humidity away from the south coast. The
front moves offshore Thursday night with high pressure in control
Friday through the weekend. This brings seasonable temperatures and
comfortable humidity levels.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
* Severe Thunderstorm Watch for CT and interior MA north and
west of I-95
Storms are increasing in coverage across eastern NY along a pre-
frontal trough, and these storms will move west to east across
interior MA and CT through early evening. Low and mid level lapse
rates are muted but MLCAPES have increased to 1000 J/kg and further
destabilization is likely so expect storms to intensify during the
next few hours. Effective shear 35-40 kt which is more than
sufficient for storms to organize into line segments and clusters.
Damaging wind remains the primary threat, but latest CSU machine
learning guidance is indicating there is a low prob for a tornado.
Main focus for severe weather will be in the interior north and west
of I-95.
Convection should weaken as it approaches RI and SE MA after
00z given more stable marine layer and diminishing instability.
After midnight, another weak shortwave is forecast to track
south of SNE coast and may result in regeneration of showers
and embedded t- storms. Focus for convection overnight into Thu
morning will be over the coastal waters but northern extent may
reach along the south coast and Cape/Islands where instability
lingers through the night. The uncertainty will be how far north
showers and t-storms get.
Otherwise, cold front moves into northern and western MA toward
daybreak with lows dropping into the 60s here, but lows holding in
the low-mid 70s elsewhere with high humidity.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...
A few showers and isolated t-storms may linger into the
morning, especially SE MA and Cape/Islands ahead of the cold
front where 70+ dewpoints contribute to marginal instability.
The cold front is expected to eventually stall near the coastal
plain which will keep humid conditions along the south coast,
but gradually lowering dewpoints through the 60s and into the
upper 50s further in the interior during the afternoon which
will be a welcomed airmass change. Clouds will give way to
increasing sunshine from NW to SE during the morning and into
the afternoon with Cape Cod holding on to clouds the longest.
Still can't rule out an isolated shower in the afternoon along
the south coast where higher dewpoints pool. It will be warm
day but less heat than the last several days. 925 mb temps
20-22C support highs in the mid-upper 80s but with lowering
humidity, especially interior.
Thursday night...
The cold front will finally move off the coast with light
northerly flow bringing 50s dewpoints all the way to the south
coast. Mainly clear skies expected with lows dropping into the
mid-upper 50s across interior MA with low to mid 60s elsewhere.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights
* Dry and quiet weather late this week through the weekend. Near
seasonable temperatures and comfortable humidity levels.
* Turning more unsettled early next week with increasing humidity.
Given the convective threat this afternoon and evening have not
focused on extended term.
Friday through Sunday...
Stuck under somewhat cyclonic flow through this timeframe with a
deep trough over Ontario/Quebec and ridging over the Carolinas into
the Mid Atlantic. High pressure dominates the weather through this
timeframe. There are indications that a weak cold front slides in
late on Sat into Sun.
Dry and quiet weather through this period. There are some
indications that there could be spotty showers associated with the
cold front that slides in late Sat into early Sun. Not enough model
consensus to add at this point in time. For now NBM looks quite
reasonable. High temps will generally be in the 80s, though there
could be some low 90s across the Merrimack and CT Valley this
weekend.
Monday through Tuesday...
Flow turning more southwesterly during this timeframe in the upper
levels with a similar set up. Will have cyclonic flow with trough
over Quebec eastward and the ridge over the Carolinas/Mid Atlantic.
Hints that could have one or two shortwaves riding the ridge, likely
convective in nature, which could bring us more unsettled weather.
Frontal boundary will be nearby/overhead.
Unsettled during this timeframe as flow turns more southwesterly,
which will bring increasing moisture levels. Confidence quite low at
this point given convective details are tricky to time out at this
time range. For now the NBM slight chance to chances of precip
suffice. Did bump up our thunderstorm chances as NBM seemed a bit
low. High temps still in the 80s with increasing humidity levels.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through tonight...Moderate confidence.
Scattered to numerous showers/t-storms will move west to east
across interior MA and CT 20-00z with a few severe storms
possible with strong wind. Storms should weaken as they approach
the south coast after 00z, but may see a regeneration of
showers and a few t-storms late tonight along the south coast.
IFR stratus and patchy fog will develop over Cape/Islands late
afternoon and evening likely expanding across southern RI and
SE MA. But rest of area should remain VFR outside of any
convection.
Thursday...High confidence.
Areas of MVFR-IFR cigs likely impacting portions of RI and
eastern MA in the morning, but improving to VFR 14-16z except a
bit later over the Cape/Islands. VFR interior. A few showers or
a t-storm possible over Cape/Islands in the morning. NW wind
around 10 kt interior, with winds turning SW along the south
coast.
Thursday night...High confidence.
VFR. Light winds.
KBOS TAF...Moderate confidence in TAF.
A few t-storms may impact the terminal sometime between 00-02z.
A period of MVFR cigs possible late tonight and Thu morning,
otherwise VFR.
KBDL TAF...High confidence in TAF.
Line of t-storms likely impacting the terminal sometime between
23z-02z.
Outlook /Friday through Monday/...
VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Thursday night: High confidence.
Developing low level jet will bring an increase in SW winds over the
south coastal waters into this evening with gusts to 25 kt. Winds
diminish overnight into Thursday, then SW winds become NW then N Thu
night behind the front. Seas will peak up to 7 ft over south coastal
waters tonight with 5-6 ft seas lingering through Thu before slowly
subsiding Thu night. Areas of fog redeveloping tonight over southern
waters improving Thu afternoon. Showers and a few t-storms
developing overnight into Thu morning, especially southern waters.
Rip Currents...
A rip current statement is in effect into this evening and again
Thursday along south coastal beaches due to high risk for rip
currents. While winds diminish Thu, leftover 5-6 ft southerly swell
will result in dangerous rip currents.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night through Monday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
010>021-026.
High Risk for Rip Currents until 8 PM EDT this evening for
MAZ020>024.
High Risk for Rip Currents from Thursday morning through Thursday
evening for MAZ020-021-023-024.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
High Risk for Rip Currents until 8 PM EDT this evening for
RIZ006>008.
High Risk for Rip Currents from Thursday morning through Thursday
evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ232.
Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
254>256.
&&
SYNOPSIS...KJC/BL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...BL
AVIATION...KJC/BL
MARINE...KJC/BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:01 PM EDT | Tornado Warning | BOX | Franklin, Hampshire, Worcester | 15 min |
| Jul 16, 8:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 34 min |
| Jul 16, 8:32 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more | 43 min |
| Jul 16, 9:10 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 15 min |
| Jul 16, 9:15 PM EDT | Special Marine Warning | BOX | 60 min | |
| Jul 17, 3:20 AM EDT | Rip Current Statement | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 17 hr |
| Jul 17, 3:39 PM EDT | Rip Current Statement | BOX | Bristol, Dukes, Nantucket, Plymouth | 28 hr |
| Jul 17, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 62 min |
| Jul 17, 4:47 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 58 min |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 64 min |
| Jul 17, 6:11 PM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 64 min |
| Jul 17, 6:23 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Middlesex, Worcester | 67 min |
| Jul 17, 7:12 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk, Worcester | 23 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.